ADHD Stimulant Medication – How safe is it for your child?

Are psychotic symptoms common in children on stimulant medications? A new study in Nova Scotia suggests so. These children have at least one parent affected with depressive and/or bipolar disorder or schizophrenia. Incidentally, the level of occurrence is much higher than almost everything believed previously.

It’s not that rare of an adverse reaction; stimulants affect around 1.5 percent of all children who are on medication therapy for Autism or ADHD. The study looks at how psychotic symptoms (e.g., hallucinations) correlate with common stimulant medication usage – the types that are given to treat ADHD. Find it online in the January 2016 edition of ‘Pediatrics’ – a prestigious journal.

This longitudinal study to test early interventions for such children was run at FORBOW, which is, Families Overcoming Risks and Building Opportunities for Well-Being. The researchers analyzed complete medical data of 141 individuals ranging from 6 to 21 years old. Twenty-four among them were on stimulant medications like dextroamphetaminelisdexamfetamine and methylphenidate at the time of the study.

This research ran only on symptoms confirmed definite and used analysis tools that are long established in the field. Assessments and interviews of various psychiatrists on determining the presence of psychotic symptoms were considered in the study.

Analysis showed more than half (62.5%) of the participants given stimulants underwent psychotic symptoms. Normally, these symptoms are found in around 27.4 per cent among children not on such medications. Uher – associate professor, department of psychiatry; Dalhousie University, Halifax – asserts that stimulants are better avoided despite the many success stories of kids benefitting from it.

Also read:

Like it? Share it!
Hide Buttons